A 55-year-old male with a long-standing diabetes, heart failure with reduced ejection fraction, and open-angle glaucoma presents to the emergency room. He reports loose stools for last few days. His list of medications includes metoprolol, acetazolamide, atorvastatin, aspirin, and metformin.
The most likely cause of this patient’s acidosis is:A. Diarrhea
Correct Answer: A
The pH suggests acidosis. The anion gap is 10, which is appropriate for an albumin of 4. There is no respiratory-driven acidosis as denoted by the normal pCO2 of 40. Therefore, this patient has normal anion gap metabolic acidosis (NAGMA). The next step is to determine the etiology using a calculation of the urine anion gap (UAG)
Na + K - Cl = 56 + 10 - 76 = -10
A positive numerical value on UAG in NAGMA can be seen with renal tubular acidosis, spironolactone, and acetazolamide use. Diarrhea typically results in numerically negative UAG. Typically acidosis is associated with hyperkalemia unlike in this scenario, which can be explained by GI loss of potassium, resulting in hypokalemia in spite of academia.